Case Report: MS Rebound Danger in Stopping Natalizumab

In MS patients with Leber's hereditary optic neuropathy, discontinuing natalizumab poses a risk of rebound. The warning comes from a case report.

A case report suggests that discontinuing natalizumab could cause late rebound activity for patients with Leber’s hereditary optic neuropathy (LHON) co-occurring with multiple sclerosis-like disease (LHON-MS). The report, made by Trygve Holmoy, of the Department of Neurology at Akershus University Hospital in Oslo, was published in BMC Neurology on October 18, 2016.

LHON-MS could be as much as 50 times more common than would be expected by chance, say the researchers, adding “LHON-MS seems to resemble relapsing remitting (RR) MS both clinically and radiologically.” Because most patients have intrathecal synthesis of immunoglobulin G, the authors say that natalizumab can be used as a treatment. “Very little is known about the possible effects of starting and discontinuing potent immunomodulatory treatment in LHON-MS,” say the

The patient described in this case report is female, and was born in 1965. Her first neurological symptom occurred in 1989, and is described by the authors as being “a subacute right sided hemiparesis with partial recovery.” Following testing, the authors report, “The cerebrospinal fluid contained oligoclonal immunoglobulin G without counterpart serum,” and she was diagnosed with MS.

The next few years included loss of vision, transient ataxia with dysphagia, and spastic paraparesis, which led to interferon beta 1a treatment. She remained clinically stable until June of 2009, when she began having mild attacks. “She was seen by her neurologist in October 2009,” write the authors, “who found unchanged spastic paraparesis and reduced vision without evidence of new neurological deficits compared to previous examinations.”

In November of 2009, she switched from interferon treatments to natalizumab 300 mg monthly. “The following years she reported no attacks,” say the researchers, however “because neurological disability had increased slightly in the absences of relapses” her physicians suspected secondary progression. The last dose of natalizumab was administered in January 2015.

In June 2015, the patient was hospitalized, but still there were no new lesions. Then, in March 2016, she was again hospitalized and MRI showed at least 12 new lesions. The researchers say that this case report raises the question of whether or not the withdrawal of natalizumab brought about the unusual exacerbation. They conclude, “The current case report underscores the need to be cautious when considering withdrawal of natalizumab” in patients with LHON-MS “and suggests that severe rebound activity can occur more than a year after natalizumab withdrawal.”

Related Coverage:

PML Risk with Natalizumab in Multiple Sclerosis

Rituximab Better than Fingolimod for Preventing Relapses in Multiple Sclerosis Patients

Studying Vision Impairments in Multiple Sclerosis